The FDA expanded its warnings against using opioids and benzodiazepines concomitantly. This action is based on new information on three specific opioids—buprenorphine, buprenorphine-naloxone and methadone, which are typically prescribed for the treatment of opioid use disorder—and the risk for respiratory depression when these drugs are used with benzodiazepines or other central nervous system (CNS) depressants.
According to the FDA Alert, “the combined use of these drugs increases the risk of serious side effects; however, the harm caused by untreated opioid addiction usually outweighs these risks. Careful medication management by health care professionals can reduce these risks.”
The FDA is requiring this information to be added to the buprenorphine and methadone drug labels along with detailed recommendations for minimizing the use of medication-assisted treatment (MAT) drugs and benzodiazepines together. This update follows earlier steps by the FDA to warn clinicians, pharmacists and patients about the dangers of combining opioids with benzodiazepines. In August 2016, the agency called for a boxed warning to be added to the labels of all opioid analgesics (both immediate-release and extended-release formulas), opioid-containing cough products and benzodiazepines. The warning describes the serious risks of taking opioids and benzodiazepines together, “which include extreme sleepiness, respiratory depression, coma and death,” the agency noted.
To avoid having patients drop out of MAT programs if they test positive for a benzodiazepine, the FDA suggested health care professionals take the following actions and precautions:
- Educate patients about the serious risks of combined benzodiazepine/opioid use, including overdose and death, that can occur with CNS depressants.
- Develop strategies to manage the use of prescribed or illicit benzodiazepines or other CNS depressants when starting MAT.
- Taper the benzodiazepine or CNS depressant to discontinuation if possible.
- Verify the diagnosis if a patient is receiving prescribed benzodiazepines or other CNS depressants for anxiety or insomnia, and consider other treatment options for these conditions.
- Recognize that patients may require MAT drugs indefinitely and that their use should continue for as long as patients are benefiting from the therapy.
- Coordinate care to ensure other prescribers are aware of the patient’s buprenorphine or methadone treatment.
- Monitor for illicit drug use by conducting urine or blood screening, for example.
“Patients taking MAT drugs should continue to take these medicines as prescribed,” the FDA Alert noted. “Stopping medications can cause withdrawal and other side effects. Patients are urged to talk with their pharmacists or clinician before starting any new medicines.”